Oklahoma, 2013Damaging Wind in Oklahoma, September 17, 2013
September 17, 2013 · NWS OUN · 1 event in 1 county or zone
A slow moving warm front lifted northward during the day, extending across northern and central portions of Oklahoma. Aided by daytime heating, isolated to widely scattered thunderstorms developed along the warm front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving warm front lifted northward during the day, extending across northern and central portions of Oklahoma. Aided by daytime heating, isolated to widely scattered thunderstorms developed along the warm front. With fairly warm and dry surface conditions, spotty damaging winds occurred as thunderstorms collapsed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 17, 2:33 PM CST, 42 minutes earlier.
Area forecast discussion, Sep 17, 2:33 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
333 PM CDT TUE SEP 17 2013
.DISCUSSION...
THROUGH 230 PM...ON GOING CONVECTION ACROSS N CENTRAL OK
CONTINUED TO SHIFT EWRD ACROSS SERN KS/NERN OK. TO THE SW...
ACROSS SWRN OK/WRN N TX...CONVECTION HAS STEADILY INCREASED OVER
THE PAST HOUR. THIS ACTIVITY IS FOCUSED ALONG A WEAK SFC WAVE...
VISIBLE ON WV IMAGERY...LIFTING EWRD OFF THE W TX PLAINS. THIS
WAVE HAS RESULTED IN A NARROW AXIS OF ISENTROPIC LIFT AT THE 320
AND 325K LEVELS. MUCH LIKE THE PREVIOUS DAYS...THIS DEVELOPMENT
WILL CONTINUE TO BE SUPPORTED BY A DECENT REGION OF LL THETA E
ADVECTION AND A MODEST INCREASE IN INSTABILITY THROUGH THE
AFTERNOON. RECENT NSSL-WRF AND ARW RUNS HAVE BEEN A BIT OFF ON
TIMING...BUT FEEL CONFIDENT IN COVERAGE OF SCATTERED CONVECTION
FOR THIS EVENING. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO
CONTINUE THROUGH THE EVENING ACROSS WRN N TX AND SWRN
OK...CONTINUING TO SPREAD AND LIFT NWRD INTO W CENTRAL AND
PORTIONS OF CENTRAL AND S CENTRAL OK THROUGH SUNSET.
EXPECT THE MAJORITY OF THIS ACTIVITY TO REMAIN WELL BELOW SEVERE
LIMITS...GIVEN LACK OF DEEP LAYER SHEAR/UPPER LEVEL WIND SUPPORT.
THE STRONGEST UPDRAFTS WILL BE CAPABLE OF 40 TO 50 MPH GUSTS AND
SOME SMALL HAIL...POSSIBLY DIMES OR PENNIES.
ISOLATED SHOWERS WILL LIKELY LINGER ACROSS THE REGION THROUGH
WEDNESDAY MORNING AS THE DOMINANT SFC LOW CENTERED OVER ERN MT
BEGINS TO SHIFT EWRD...PUSHING A WEAK FRONT ACROSS OK INTO THE
OZARKS BY MORNING. AFTER WHICH...DRY WEATHER CAN BE ANTICIPATED
THROUGH EARLY THURSDAY BEFORE A MORE POTENT COLD FRONT APPROACHES
FROM THE HIGH PLAINS.
PRECIP CHANCES WILL INCREASE CONSIDERABLY THROUGH THE END OF THE
WEEK. WITH THE 500MB TROUGH FINALLY ADVANCING EWRD ACROSS THE SRN
CANADIAN PLAINS/NRN ROCKIES... A STOUT COLD FRONT WILL SWING
ACROSS THE SRN PLAINS THURSDAY AFTN/NIGHT THROUGH FRIDAY NIGHT.
WITH DECENT MOISTURE RETURN AHEAD OF THE FRONT...A GOOD RAINFALL
LOOKS POSSIBLE FOR A GOOD CHUNK OF OK AND NRN TX.
BEHIND THE FRONT...THROUGH THE WEEKEND...MUCH MORE SEASONABLY
TEMPS CAN BE EXPECTED...WITH HIGHS SAT AND SUN IN THE LOW TO MID
80S.
JTK
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 71 91 71 90 / 20 10 10 20
HOBART OK 70 94 71 91 / 10 10 10 20
WICHITA FALLS TX 73 95 73 93 / 20 10 10 20
GAGE OK 68 90 69 89 / 10 10 10 40
PONCA CITY OK 71 91 72 91 / 20 10 10 40
DURANT OK 74 96 74 96 / 20 20 10 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Sep 17, 11:00 AM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE SEP 17 2013
OKZ004>048-050>052-TXZ083>090-181000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT TUE SEP 17 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK... AREAS OF RAIN AND A FEW THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON AND EVENING.
DISCUSSION...DAYTIME HEATING WILL INCREASES INSTABILITY THIS AFTERNOON AND
SCATTERED SHOWERS AND THUNDERSTORMS MAY REDEVELOP...ESPECIALLY NEAR
WEAK BOUNDARIES AND IN SOUTHWEST OKALHOMA AND ADJACENT AREAS. WIND SHEAR WILL
REMAIN WEAK...BUT INSTABILITY WILL BE SUFFICIENT FOR A FEW STRONG
STORMS. THE STRONGEST STORMS MAY PRODUCE WIND GUSTS TO AROUND 50
MPH...SMALL HAIL...HEAVY DOWNPOURS AND FREQUENT LIGHTNING. THE
STORMS MAY LINGER INTO THE EARLY EVENING BEFORE DIMINISHING LATER
TONIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY SEP 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
A BRIEF RESPITE FROM SHOWERS AND STORMS IS EXPECTED WEDNESDAY. A COLD
FRONT IS EXPECTED TO ENTER NORTHERN OKLAHOMA LATE THURSDAY AND MOVE SOUTH
THURSDAY NIGHT AND FRIDAY. A GOOD CHANCE FOR RAIN AND THUNDERSTORMS WILL
EXIST AS THIS FRONT PASSES THROUGH.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM WEDNESDAY.In the hours before
Special weather statement, Sep 17, 2:44 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
344 PM CDT TUE SEP 17 2013
OKZ022-035-172115-
KIOWA OK-WASHITA OK-
344 PM CDT TUE SEP 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KIOWA AND SOUTHERN
WASHITA COUNTIES UNTIL 415 PM CDT...
AT 344 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF ROCKY...MOVING NORTHEAST AT 5 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LOCATIONS IMPACTED INCLUDE...
GOTEBO AND ROCKY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3501 9900 3514 9912 3527 9898 3511 9878
TIME...MOT...LOC 2041Z 227DEG 6KT 3513 9899
MBS
Special weather statement, Sep 17, 2:53 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
353 PM CDT TUE SEP 17 2013
OKZ052-172200-
BRYAN OK-
353 PM CDT TUE SEP 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR BRYAN COUNTY UNTIL 500 PM CDT...
AT 352 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 8 MILES SOUTH OF BENNINGTON TO ACHILLE...MOVING EAST AT 10 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LOCATIONS IMPACTED INCLUDE...
ACHILLE...BENNINGTON...KEMP...HENDRIX...ALBANY...UTICA AND WADE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
&&
LAT...LON 3387 9588 3389 9594 3386 9594 3387 9600
3384 9601 3386 9602 3384 9605 3384 9615
3377 9617 3375 9621 3377 9629 3373 9631
3374 9640 3378 9643 3377 9649 3399 9629
3401 9594 3395 9594 3390 9587
TIME...MOT...LOC 2051Z 265DEG 10KT 3388 9601 3382 9637
MBSSpecial weather statement, Sep 17, 3:06 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
406 PM CDT TUE SEP 17 2013
OKZ034-036-172145-
GREER OK-JACKSON OK-
406 PM CDT TUE SEP 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GREER AND JACKSON
COUNTIES UNTIL 445 PM CDT...
AT 406 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
DUKE...MOVING NORTHEAST AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LOCATIONS IMPACTED INCLUDE...
MANGUM...BLAIR...DUKE...MARTHA...WARREN AND HESTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
&&
LAT...LON 3495 9952 3480 9918 3446 9952 3452 9967
3456 9967
TIME...MOT...LOC 2102Z 212DEG 24KT 3458 9957
MBSThunderstorm Wind, Jackson
- When
- September 17, 3:15 PM CST
- Where
- Jackson County, 0.89 mi NW of Duke
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 34.670, -99.580
Minor damage to at least one carport and residential fence. Damages estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Utah, September 17, 2013$90,000 · 1.75 in hail · 13 events
- Flash Flood and Hail in Colorado, September 17, 2013$47,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Utah, September 17, 20132 in hail · 8 events
- Hail and Damaging Winds in North Dakota, September 17 to 18, 20132 in hail · 8 events
- Drought in Texas, September 17 to 30, 20136 events
- Hail and Damaging Winds in Wyoming, September 17, 2013$1,000 · 1.25 in hail · 6 events
- Damaging Winds in Montana, September 17, 201372 kt wind · 6 events
- Drought in Mississippi, September 17 to 24, 20135 events
- Drought in Illinois, September 17 to 30, 20134 events
- Drought in Arkansas, September 17 to 24, 20134 events
- Damaging Wind and Heavy Rain in Georgia, September 17, 201350 kt wind · 4 events
- Tornadoes and Hail in Idaho, September 17, 2013EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473735.